Alert archive / Arizona / Flash Flood Warnings in 2006

Flash Flood Warning 31, NWS Las Vegas, NV

August 11, 2006Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Aug 11, 2006, 1:12 PM MST for Mohave County, Arizona. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2006, 1:12 PM MST (20:12 UTC)
Expired
Aug 11, 2006, 3:15 PM MST
In force
2 hr
Issued by
NWS Las Vegas, NV
Area
Counties, with a storm outline in the text

County Mohave County, AZ

The radar

The Cedar City radar (KICX), 128 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.2 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2006-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 552 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2006-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
552 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
1192 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KVEF 112018
FFWVEF
AZC015-112315-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
112 PM MST FRI AUG 11 2006

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN MOHAVE COUNTY IN NORTHWEST ARIZONA...

* UNTIL 415 PM MST.

* AT 110 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
FLASH FLOODING FROM THUNDERSTORMS OVER THE WARNED AREA.

* LOCATIONS IMPACTED INCLUDE...LITTLEFIELD...MT. TRUMBULL AND TUWEEP.

DOPPLER RADAR INDICATES VERY HEAVY RAIN FALL OF 3 INCHES OR MORE IN 
THE LAST HOUR. TWO AREAS ARE MOST IN DANGER OF FLASH FLOODING. THE 
FIRST IS AN AREA OF THUNDERSTORMS THAT ARE EAST OF LITTLEFIELD OVER 
THE VIRGIN MOUNTAINS. THE SECOND IS AN AREA JUST SOUTH OF MOUNT 
TRUMBULL AND SOUTH ALONG THE COUNTY LINE BETWEEN MOHAVE AND COCONINO 
COUNTIES NEAR FRAZIERS WELL.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN LAS
VEGAS.

LAT...LON 3699 11402 3581 11375 3582 11329 3667 11277
      3696 11277

$$
JACQUES
1 follow-up statement
000
WGUS75 KVEF 112140
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
240 PM PDT FRI AUG 11 2006

AZC015-112315-
MOHAVE AZ-
240 PM MST FRI AUG 11 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 PM MST FOR
NORTHEASTERN MOHAVE COUNTY...

LOCATIONS IMPACTED INCLUDE...LITTLEFIELD...MT. TRUMBULL AND TUWEEP.

VERY STRONG THUNDERSTORMS CONTINUE TO PRODUCE HEAVY RAIN IN NORTHERN 
MOHAVE COUNTY BETWEEN THE VIRGIN MOUNTAINS EAST OF LITTLEFIELD TO 
ABOUT 15 MILES SOUTHWEST OF COLORADO CITY. RADAR ESTIMATES ARE UP TO 
4 INCHES PER HOUR IN A FEW LOCATIONS WHILE SOME AUTOMATED GAUGES 
HAVE REPORTED OVER AN INCH AN HOUR SO FAR HAS FALLEN.

ANOTHER AREA OF HEAVY RAINFALL WAS OCCURRING IN EASTERN MOHAVE 
COUNTY FROM ABOUT 15 MILES EAST OF MOUNT TRUMBULL TO 50 MILES 
SOUTHWEST OF MOUNT TRUMBULL. 

THE HEAVY RAIN IS EXPECTED TO CONTINUE TROUGH 415 PM AND THE THREAT 
FOR FLASH FLOODING WILL CONTINUE AS WELL FOR THE TWO AREAS MENTIONED.

FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR WASHES WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
WASHES.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN LAS
VEGAS.

LAT...LON 3699 11402 3581 11375 3582 11329 3667 11277
      3696 11277

$$
JACQUES

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 11, 11:15 AM MST, 1 hour 57 minutes earlier.

Area forecast discussion, Aug 11, 11:15 AM MST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
1115 AM PDT FRI AUG 11 2006

.SYNOPSIS...MONSOON MOISTURE REMAINS IN PLACE OVER THE MOJAVE DESERT
AND THE SOUTHEAST CORNER OF THE SOUTHERN GREAT BASIN...AND SCATTERED
AFTERNOON AND EVENING THUNDERSTORMS CAN BE EXPECTED THERE EACH DAY
THROUGH THE WEEKEND...MAINLY OVER THE HIGHER TERRAIN. AREAS FARTHER
WEST AND NORTH WILL REMAIN GENERALLY DRY WITH CONSIDERABLE SUNSHINE.
TEMPERATURES WILL REMAIN CLOSE TO SEASONAL NORMS THROUGH THE
WEEKEND. A DRYING TREND IS EXPECTED NEXT WEEK...WITH SLIGHTLY COOLER
TEMPERATURES AS WELL.
&&

.UPDATE...MESOSCALE CONVECTIVE VORTEX OVER SOUTH CENTRAL ARIZONA IS
MOVING TOWARD SOUTHERN MOHAVE COUNTY DURING THROUGH THE AFTERNOON.
SIGNIFICANT MOISTURE AND INSTABILITY IN PLACE OVER MOHAVE WITH A
SHARP DROPOFF JUST TO THE WEST IN CLARK COUNTY. CAPE VALUES FROM
BUFR DATA AND SPC ANALYSIS INDICATES 2000 TO 3000 PLUS JOULES ACROSS
NORTHWEST ARIZONA. DEWPOINT TEMPERATURES HAVE FALLEN INTO THE UPPER
30S IN THE LAS VEGAS VALLEY AND THE PW SENSOR AT MCCARRAN AIRPORT
HAS DROPPED TO 1 INCH AND CONTINUES TO LOWER. THERE IS STILL SOME
UNCERTAINTY EXACTLY WHERE THIS DRY LINE WILL BE LOCATED THIS AFT AND
EVENING BUT AT THIS POINT EXPECT IT TO REMAIN EAST OF THE LAS VEGAS
VALLEY AND THEREFORE ANTICIPATE ISOLATED THUNDERSTORMS IN CLARK
COUNTY THIS AFTERNOON...INCREASING TO SCATTERED COVERAGE ALONG THE
LAKES AND NUMEROUS OVER THE NORTHWEST PLATEAU AND NORTHWEST DESERT
OF MOHAVE COUNTY. HAVE JUST ISSUED A FLASH FLOOD WATCH FOR THE
NORTHWEST PLATEAU AND NORTHWEST DESERTS THROUGH 10 PM MST THIS
EVENING. THE STORMS WILL HAVE LITTLE MOVEMENT AND WILL BE CAPABLE OF
PRODUCING RAINFALL RATES OF 1 TO 2 INCHES PER HOUR. DROPPED HIGH
TEMPS THIS AFTERNOON OVER THE WATCH AREA DUE TO CLOUDS AND PRECIP.

.PREV DISCUSSION...QUITE A BIT OF MOISTURE REMAINS OVER THE
SOUTHEAST HALF OF THE CWA FOR TODAY. HOWEVER BOTH NAM AND GFS WANT
TO AGGRESSIVELY BRING IN DRIER AIR AS FAR EAST AS CLARK
COUNTY...CONFINING MOST OF THE CONVECTION TO MOHAVE COUNTY. NOT SURE
THIS LEVEL OF DRYING WILL OCCUR TODAY AND WILL KEEP SLIGHT CHANCE OF
THUNDERSTORMS OVER CLARK AND SAN BERNARDINO COUNTIES. EXPECT THE
MOISTURE TO ERODE SOMEWHAT TODAY...JUST NOT QUITE AS MUCH AS MODELS
SAY. HOWEVER AS SOUTHWEST FLOW PROGRESSES EXPECT DRYING TO PICK UP
TONIGHT AND SATURDAY FURTHER RESTRICTING CONVECTION TO THE EASTERN
PORTION OF THE CWA FOR THE WEEKEND. NAM DOES SHOW A WEAK RETURN OF
MOISTURE FOR SUNDAY AS ITS TAKE ON THE OVER FLOW ALLOWS FOR A LITTLE
MORE SOUTHERLY RATHER THAN SOUTHWEST FLOW. WILL ALLOW FOR SOME
WESTWARD CREEP OF POPS...BUT NOTHING TO GET EXCITED ABOUT. &&
.LONG TERM...UPPER FLOW IS FORECAST BY THE GFS TO TURN SOUTHWEST AND
EVENTUALLY WESTERLY AS H5 TROUGH MOVES INTO THE WEST COAST. THIS
WOULD BRING A DRIER AIRMASS OVER THE AREA AS MONSOON MOISTURE PLUME
IS PUSHED EAST. NOT REALLY ENTIRELY SURE THAT THIS WILL HAPPEN.
ECMWF ALSO SHOWS THE TROUGH MOVING INTO THE SOUTHWEST BUT CONTINUES
TO SHOW 850-500 MB LAYER MOISTURE OVER THE EASTERN CWA AS FAR WEST
AS THE CLARK/MOHAVE COUNTY LINE THROUGH MIDWEEK. DECIDED TO GO WITH
THE IDEA THAT THUNDERSTORMS WILL STILL BE POSSIBLE OVER THE EASTERN
AND NORTHERN CWA MONDAY...INCLUDING A SLIGHT CHANCE IN THE SPRING
MTNS AND SHEEP RANGE. THEN...WENT WITH A DRY FORECAST TUESDAY AND
BEYOND. HOWEVER...MAINTAINED THE IDEA OF MOISTURE NOT GETTING
ENTIRELY SCOURED OUT BY MAINTAINING SLIGHTLY HIGHER DEWPOINTS AND
PARTLY CLOUDY AFTERNOON SKIES OVER THE EAST. SINCE BOTH MODELS ARE
FORECASTING LOWER HEIGHTS AS THE TROUGH MOVES INLAND...NORMAL TO
SLIGHTLY BELOW NORMAL TEMPERATURES IN THE EXTENDED LOOK GOOD.
&&

.AVIATION...MORMON MESA AND PEACH SPRINGS CORRIDORS WILL BE IMPACTED
BY NUMEROUS THUNDERSTORMS ACROSS MOHAVE COUNTY THROUGH 04Z THIS
SATURDAY. TAFS AND TWEBS ADEQUATELY DESCRIBE EXPECTED WEATHER
CONDITIONS FOR AREA TERMINALS. SEE TAFS FOR KLAS... KVGT... KDRA...
KBIH... KDAG... KEED.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
.NV...NONE.
.AZ...FLASH FLOOD WATCH THROUGH 10 PM MST FOR AZZ001 AND AZZ003.
.CA...NONE.

CZYZYK/BAILEY/SALMEN

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Aug 11, 11:45 AM MST, 1 hour 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
1145 AM PDT FRI AUG 11 2006

CAZ519>523-525-NVZ014-015-017-120945-
EASTERN SIERRA SLOPES-OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-MORONGO BASIN-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
WESTERN CLARK AND SOUTHERN NYE COUNTY-
1145 AM PDT FRI AUG 11 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA AND
SOUTHERN NEVADA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED.

AZZ002-036-CAZ524-526-527-NVZ016-018>022-120945-
LOWER COLORADO RIVER VALLEY-LAKE MEAD NATIONAL RECREATION AREA-
EASTERN MOJAVE DESERT-CADIZ BASIN-SAN BERNARDINO COUNTY-
UPPER COLORADO RIVER VALLEY-NORTHEAST CLARK COUNTY-SHEEP RANGE-
SPRING MOUNTAINS-LAS VEGAS VALLEY-SOUTHERN CLARK COUNTY-
1145 AM PDT FRI AUG 11 2006 /1145 AM MST FRI AUG 11 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL BE ISOLATED ACROSS THE LAS VEGAS VALLEY AND
OVER THE SPRING MOUNTAINS AND SHEEP RANGE THIS AFTERNOON AND
EVENING. THE STORMS WILL BE SCATTERED ACROSS THE COLORADO RIVER
VALLEY. ANY OF THESE STORMS WILL BE CAPABLE OF PRODUCING HEAVY
RAINFALL WITH HIGH RAINFALL RATES. ANY FLASH FLOODING IS EXPECTED
TO BE ISOLATED. THIS AREA WILL BE A BATTLE BETWEEN DRY AIR MOVING
IN UNDER SOUTHWEST FLOW AND MONSOONAL MOISTURE IN PLACE OVER
ARIZONA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THIS AREA WILL CONTINUE TO BE THE BATTLEGROUND BETWEEN TO
DRY AND MOIST AIR THROUGH THE BEGINNING OF NEXT WEEK. AT THIS
POINT THUNDERSTORMS ARE EXPECTED TO BE ISOLATED THROUGH
MONDAY...WITH THE NEXT ROUND OF MOISTURE EXPECTED NEXT WEEK
BRINGING A RETURN OF SCATTERED THUNDERSTORMS...PARTICULARLY OVER
THE HIGHER TERRAIN.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER.

AZZ001-003-120945-
NORTHWEST PLATEAU-NORTHWEST DESERTS-
1145 AM MST FRI AUG 11 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT UNTIL 1000 PM MST. THUNDERSTORMS
WILL BE NUMEROUS ACROSS THE NORTHWEST DESERTS AND NORTHWEST
PLATEAU THIS AFTERNOON AND EVENING. THESE STORMS WILL HAVE LITTLE
MOVEMENT AND ARE CAPABLE OF PRODUCING VERY HEAVY RAINFALL WITH
RAINFALL RATES OF 1 TO 2 INCHES PER HOUR.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

DRIER AIR WILL TRY TO MOVE INTO THE REGION FROM THE WEST ON
SATURDAY. THIS SHOULD BE ENOUGH THE KEEP THUNDERSTORMS SCATTERED
AND OVER THE HIGHER TERRAIN...HOWEVER THERE IS SOME UNCERTAINTY
WITH HOW FAR EAST THE DRIER AIR WILL MAKE IT. MONSOONAL MOISTURE
WILL RETURN NO LATER THAN MONDAY AND WILL PROVIDE SCATTERED
THUNDERSTORMS...PARTICULARLY OVER THE HIGHER TERRAIN OF THE
NORTHWEST PLATEAU.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON FOR FLASH
FLOODING.

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 10:58 AM MSTFlash Flood WatchVEFMohave8 hr
Aug 11, 1:11 PM MSTSevere Thunderstorm WarningVEFMohave49 min

Nearby

Flash Flood Warnings in Arizona, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.